Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 352, NWS Springfield, MO

August 25, 2023Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 25, 2023, 2:02 PM CDT for Oregon County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2023, 2:02 PM CDT (19:02 UTC)
Expired
Aug 25, 2023, 2:30 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:05 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 25, 1:05 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
105 PM CDT Fri Aug 25 2023

Key Messages:

1. Dangerous heat continues through Today with afternoon heat
index values of 104 to 112 degrees.

2. 15-25% chance for widely scattered thunderstorms this
afternoon and early evening across the eastern Ozarks with a
Marginal Risk for severe storms.

3. 30-50% chance for thunderstorms this weekend with temperatures
beginning to cool.

4. Much cooler and dry next week.

.UPDATE...
Issued at 1130 AM CDT Fri Aug 25 2023

12z SGF RAOB CIN and poor mid level lapse rates stands out this
morning though there are some signs that point toward thunderstorm
development across central MO be early afternoon spreading
southward across the eastern Ozarks into this evening.

Most CAMS are suggesting widely scattered coverage and digging
into the 12/15z RAP picks up on favorable 0-3KM lapse rates to
aid in breaking the CAP as surface temperatures climb into the
middle 90s. In house Ozarks Pulse Severe Index (OPTI) goes further
in indicating potential for wind damage (microbursts).

Made few changes to forecast temperatures though any rain and
associated cloud cover will more likely impact the eastern half
of the forecast area...with the west still controlled one more day
by H8 temperatures in the upper 20s to near 30.

.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Fri Aug 25 2023

Hot again today with some thunderstorm chances this afternoon: The
upper level ridge that has lingered over the center of the
country was making its way to the west thanks to an upper trough
moving across Canada towards the Great Lakes. This will allow for
the development of upper level northwesterly flow to replace the
ridge, push a cold front towards the Ozarks and ultimately bring
cooler temperatures to the region.

For today, another hot and humid day is in store for the region.
Highs will again climb into the upper 90s to around 100 degrees.
Model temperature spreads remain very small, only 1-2 degrees.
This, combined with dewpoints in the low to middle 70s will allow
for another day of heat indicies in the 104 to 112 range. This
will keep the Excessive Heat Warning in place for today.

There will be the potential for widely scattered showers and
storms, mainly across the eastern Ozarks, East of Highway 65,
this afternoon. The warm and moist airmass will provide ample fuel
and weak short wave energy may provide enough lift for storms to
develop. Though shear will be minimal, the environment will
support pulse storms. With more than enough CAPE, a few storms may
become strong to severe with damaging winds to 60 mph the best
potential threat. SPC has placed eastern portions of the Missouri
Ozarks in a Marginal risk as a result.

Overnight temperatures will linger in the 70s one more night as
the cold front continues to be a bit slow run to run the past few
days. Cloud cover overnight will aid in keeping the heat in place,
but will also likely impact temperatures Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 210 AM CDT Fri Aug 25 2023

As just mentioned, Temperatures remain uncertain Saturday and will
depend on cloud cover extent and potential additional showers and
thunderstorms. Highs may be in the upper 80s to middle 90s with
heat index values in question. The NBM continues to indicate
dewpoints remain in the 70s during the day. As a result, the
potential of 100 degree heat index values remains with the
highest chances south of Springfield. Because of the uncertainty
however, and after collaboration with surrounding NWS Offices,
the Excessive Heat Warning was not extended into Saturday at this
time.

Additional shower and storm chances will continue through Sunday
and may linger into early Monday morning.

A much cooler period expected next week: There is significant
consensus that a much cooler airmass is on the way for the region
during the weekend and for most of next week. Below normal
temperatures and much lower dew points are expected from Sunday
into the middle to end of next week. Overnight lows in the
middle and upper 50s appear likely for the middle of the week.

Another dry period does look likely though, along with the cooler
temperatures for most of next week. The upper ridge will begin to
make its presence felt again by the end of next week however as
it makes a move back to the east with a warming trend into next
weekend.

&&

.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Fri Aug 25 2023

Hot again today with some thunderstorm chances this afternoon: The
upper level ridge that has lingered over the center of the
country was making its way to the west thanks to an upper trough
moving across Canada towards the Great Lakes. This will allow for
the development of upper level northwesterly flow to replace the
ridge, push a cold front towards the Ozarks and ultimately bring
cooler temperatures to the region.

For today, another hot and humid day is in store for the region.
Highs will again climb into the upper 90s to around 100 degrees.
Model temperature spreads remain very small, only 1-2 degrees.
This, combined with dewpoints in the low to middle 70s will allow
for another day of heat indicies in the 104 to 112 range. This
will keep the Excessive Heat Warning in place for today.

There will be the potential for widely scattered showers and
storms, mainly across the eastern Ozarks, East of Highway 65,
this afternoon. The warm and moist airmass will provide ample fuel
and weak short wave energy may provide enough lift for storms to
develop. Though shear will be minimal, the environment will
support pulse storms. With more than enough CAPE, a few storms may
become strong to severe with damaging winds to 60 mph the best
potential threat. SPC has placed eastern portions of the Missouri
Ozarks in a Marginal risk as a result.

Overnight temperatures will linger in the 70s one more night as
the cold front continues to be a bit slow run to run the past few
days. Cloud cover overnight will aid in keeping the heat in place,
but will also likely impact temperatures Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 210 AM CDT Fri Aug 25 2023

As just mentioned, Temperatures remain uncertain Saturday and will
depend on cloud cover extent and potential additional showers and
thunderstorms. Highs may be in the upper 80s to middle 90s with
heat index values in question. The NBM continues to indicate
dewpoints remain in the 70s during the day. As a result, the
potential of 100 degree heat index values remains with the
highest chances south of Springfield. Because of the uncertainty
however, and after collaboration with surrounding NWS Offices,
the Excessive Heat Warning was not extended into Saturday at this
time.

Additional shower and storm chances will continue through Sunday
and may linger into early Monday morning.

A much cooler period expected next week: There is significant
consensus that a much cooler airmass is on the way for the region
during the weekend and for most of next week. Below normal
temperatures and much lower dew points are expected from Sunday
into the middle to end of next week. Overnight lows in the
middle and upper 50s appear likely for the middle of the week.

Another dry period does look likely though, along with the cooler
temperatures for most of next week. The upper ridge will begin to
make its presence felt again by the end of next week however as
it makes a move back to the east with a warming trend into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 PM CDT Fri Aug 25 2023

Isolate to widely scattered TSRA expected this afternoon...with
better coverage to be east of the TAF sites...though this will
need to be closely monitored. Some signal for convection again later
tonight into early Saturday ahead of an approaching cold front
which may bring MVFR ceilings for a spell.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 10 PM CDT this evening for
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...Excessive Heat Warning until 10 PM CDT this evening for KSZ073-
     097-101.

&&

UPDATE...Runnels
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Runnels
Hazardous weather outlook, Aug 25, 5:19 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
519 AM CDT Fri Aug 25 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
519 AM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Extreme excessive heat risk.

DISCUSSION...

Heat index values of 104 to 112 degrees will continue to impact
the region during the afternoon and early evening hours today.

There is a 15 to 25 percent chance for thunderstorms this
afternoon across the eastern Ozarks. A few of these storms may
become strong to severe and be capable of producing locally
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices around 100 degrees are then expected Saturday
afternoon near the Arkansas border.

There is a 30% to 50% chance for thunderstorms from this weekend
into Monday. The risk for severe storms remains unclear at this
time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 25, 1:16 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
116 PM CDT Fri Aug 25 2023

MOZ106-251845-
Oregon MO-
116 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OREGON COUNTY
THROUGH 145 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Handy, or 17 miles southwest of Van Buren, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9112 3669 9112 3670 9124 3685 9127
      3686 9122 3685 9123 3683 9122 3682 9111
TIME...MOT...LOC 1816Z 281DEG 6KT 3678 9114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Soria
Special weather statement, Aug 25, 1:45 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
145 PM CDT Fri Aug 25 2023

MOZ097-106-251915-
Oregon MO-Howell MO-
145 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOWELL AND
NORTHWESTERN OREGON COUNTIES THROUGH 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Alton, or 14 miles east of West Plains, moving south at
5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Plains, Alton, Brandsville, Thomasville and Rover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9176 3684 9153 3681 9142 3668 9134
      3659 9173 3665 9182 3672 9186
TIME...MOT...LOC 1845Z 338DEG 6KT 3674 9160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Soria

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:16 PM CDTSpecial Weather StatementSGFOregon29 min
Aug 25, 1:45 PM CDTSpecial Weather StatementSGFOregon30 min
Aug 25, 2:14 PM CDTSpecial Weather StatementSGFOregon31 min
Aug 25, 3:08 PM CDTSpecial Weather StatementSGFHowell37 min
Aug 25, 3:39 PM CDTSpecial Weather StatementSGFDallas36 min
Aug 25, 3:40 PM CDTAreal Flood AdvisorySGFHowell3 hr
Aug 25, 3:53 PM CDTSpecial Weather StatementSGFBenton37 min
Aug 25, 4:27 PM CDTSpecial Weather StatementSGFLaclede33 min
Aug 25, 4:33 PM CDTSpecial Weather StatementSGFPulaski27 min
Aug 25, 4:36 PM CDTSevere Thunderstorm WarningSGFPulaski24 min
Aug 25, 5:13 PM CDTSpecial Weather StatementSGFPulaski32 min
Aug 25, 5:24 PM CDTSpecial Weather StatementSGFCedar36 min
Aug 25, 5:51 PM CDTSpecial Weather StatementSGFSt. Clair24 min
Aug 25, 6:06 PM CDTSpecial Weather StatementSGFCedar24 min
Aug 25, 6:17 PM CDTSevere Thunderstorm WarningSGFCedar16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.